Kansas, 2014

Tornado and Flood in Kansas, April 27, 2014

April 27, 2014 · NWS EAX · 10 events in 4 counties and zones

A large storm system moved into the central United States, bringing several rounds of severe thunderstorms to the region. Warm and moist air streamed northward out of the Gulf of Mexico on Saturday ahead of this system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A large storm system moved into the central United States, bringing several rounds of severe thunderstorms to the region. Warm and moist air streamed northward out of the Gulf of Mexico on Saturday ahead of this system. Strong thunderstorms quickly developed by mid-day and raced eastward across eastern Kansas and much of Missouri. Large hail up to the size of golf balls, damaging straight-line winds in excess of 60 mph, a brief tornado near Odessa, Missouri, and torrential rainfall moved through the area by mid-afternoon.

However, due to the speed and quick eastward progression of activity across the region Sunday afternoon, the atmosphere was able to recover to produce another round of severe thunderstorms across portions of eastern Kansas and western Missouri. A second tornado occurred in the region near Ft. Scott, Kansas. The formation and dissipation of the second tornado near Hume, MO was captured on live television by a Kansas City news station. Minimal damage occurred as a result of the tornadoes, however isolated EF-2 damage occurred with the storm in east central Kansas. EF-0 damage was noted with the tornado near Odessa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 27, 5:32 AM CST, 4 hours 53 minutes earlier.

Area forecast discussion, Apr 27, 5:32 AM CST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
632 AM CDT Sun Apr 27 2014

.DISCUSSION...
Issued at 341 AM CDT SUN APR 27 2014

If there was any day to be weather aware, today should be that day.
The latest model guidance continues to suggest the potential for
multiple rounds of strong to severe storms beginning by mid-day and
continuing through this evening across the region...with all modes
of severe weather possible.

Round 1:  High-res and short term models have struggled to get a
handle on elevated convection streaming northward across south
central Kansas and northern Oklahoma. Strong 850:700mb theta-e
advection continues to move northeast, with the 06Z NAM finally
capturing a weak 700mb shortwave that will move through the western
third of the CWA through 15Z. Modest MUCAPE values upwards of 1500
J/KG will move across the area, and this may prompt a few stronger
hail producing storms near and shortly after daybreak.

Round 2: Meanwhile, the retreating dryline across west central Kansas
will begin to push eastward after daybreak with moderate to high
instability upwards of 2000 J/KG developing by 15Z. The atmosphere
is expected to become quickly uncapped east of this boundary and as
leading edge of an intense PV anomaly along with 500 mb jet streak
move into central Kansas, convective initiation should begin AOA 15Z.
A corridor of initially discrete supercells may develop and rotate
northeast rapidly before merging into several line segments. While
timing can change, short term models move the leading edge of this
activity into the far western CWA in the 12-1pm timeframe. All modes
of severe weather will be possible. While MLCAPE values approach 2000
J/KG, a significant portion of this CAPE will fall within the -10 to
-30C range, with freezing levels AOA 10,500 FT AGL hail up to
baseball size may be possible. Of higher concern will be the tornadic
potential across the CWA. 0-3KM CAPE remains between 150-200 J/KG
with 0-1KM helicity upwards of 150 m2/s2. With the dryline bulging
into NE KS, an even higher tornadic threat could present itself
across SE Nebraska, NE Kansas, NW Missouri, and SW Iowa early Sunday
afternoon where LCLs fall near 1000 ft AGL.

Round 3:  The biggest question of the day, given a slightly faster
progression of severe convection NE through the region this
afternoon, will be if the dryline can reignite a third time late
this afternoon and this evening.  Short term model guidance remains
split on this possibility with the best surface convergence focused
on the southern tail of the dryline over AR/OK/TX and more limited
convergence further north.  The atmosphere ahead of the dryline
over eastern KS and western MO would be highly favorable for
supercell development, again with all modes of SVR possible. High
res models paint the picture of isolated to scattered supercells
along the boundary moving through portions of the CWA into the early
evening.  Obviously, given the significant weather that will move
through the area prior to this evening, this third round of
convection will be highly based on the mesoscale forecast this
afternoon.

If there is good news, it is that convection should quickly move
eastward later this evening, with dry air advecting into the eastern
portions of MO by Monday morning. This should keep any severe threat
NE and E of the CWA Monday afternoon, with windy but dry conditions
locally.

Tuesday-Friday: The vertically stacked upper low will wobble across
the Central Plains through the middle of the week.  Tuesday will be
a chilly and brisk day across the area with convective showers
quickly popping up Tuesday afternoon.  Given placement of the upper
low and surface low, will need to watch for the potential of "cold
air funnels" Tuesday afternoon.

The theme heading into next weekend will be below normal
temperatures and scattered showers each day through Friday. At this
point next weekend looks dry, with temperatures climbing back
towards seasonal normals.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 627 AM CDT SUN APR 27 2014

Surface warm front resides just south of the terminals this morning,
with light warm advection showers moving across and north of STJ at
daybreak. North of the boundary, areas of MVFR ceilings have
developed. Through this morning, anticipated the majority of elevated
convection to remain west of the terminals. However, thunderstorm
chances rapidly increase as we approach the noon hour with the
highest storm chances for STJ and the KC terminals between 18z and
21Z. Some of these storms may be strong to severe with large hail,
damaging winds, and even an isolated tornado possible.

After the initial convection rolls east of the area mid-afternoon,
we'll watch the dryline over eastern Kansas. Currently there remains
a low probability that scattered storms could refire on this
boundary. Coverage of these storms maybe too limited to include a
prevailing group at this time. Convection chances should diminish by
00Z with dry weather through the night.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...Dux
AVIATION...Dux
Hazardous weather outlook, Apr 27, 4:08 AM CST, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
508 AM CDT SUN APR 27 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
508 AM CDT SUN APR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 WIDESPREAD AND SIGNIFICANT SEVERE THUNDERSTORMS ARE POSSIBLE TODAY.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

 NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 27, 9:24 AM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1024 AM CDT SUN APR 27 2014

KSZ057-060-105-MOZ043-271615-
CASS MO-JOHNSON KS-LINN KS-MIAMI KS-
1024 AM CDT SUN APR 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JOHNSON...NORTHWESTERN
LINN AND MIAMI COUNTIES IN EAST CENTRAL KANSAS...AND SOUTHWESTERN
CASS COUNTY IN WEST CENTRAL MISSOURI UNTIL 1115 AM CDT...

AT 1020 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MELVERN TO
KINCAID...AND MOVING NORTHEAST AT 55 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  OSAWATOMIE...LA CYGNE...PAOLA...EDGERTON...GARDNER...SPRING HILL...
  LOUISBURG...PARKER...FONTANA...DREXEL...CLEVELAND...FREEMAN...
  BEAGLE...NEW LANCASTER...HILLSDALE...WAGSTAFF...CHILES...CLEARVIEW
  CITY...CLARE AND BUCYRUS.

THIS WILL IMPACT

 I-35 IN KANSAS BETWEEN MILE MARKERS 200 AND 215.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3895 9506 3897 9503 3861 9436 3847 9455
      3848 9461 3843 9461 3809 9508
TIME...MOT...LOC 1524Z 229DEG 48KT 3856 9554 3816 9507

AEP
Special weather statement, Apr 27, 9:44 AM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1044 AM CDT SUN APR 27 2014

KSZ025-102-271630-
ATCHISON KS-DONIPHAN KS-
1044 AM CDT SUN APR 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DONIPHAN AND WESTERN
ATCHISON COUNTIES UNTIL 1130 AM CDT...

AT 1041 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR DENISON...OR 13 MILES WEST OF
NORTONVILLE...MOVING NORTH AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HIGHLAND...MUSCOTAH...EFFINGHAM...LANCASTER...DENTON...
  FARMINGTON...HURON...BENDENA...LEONA...SEVERANCE...FANNING AND IOWA
  POINT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3962 9557 3966 9554 3966 9534 3993 9534
      3993 9520 3991 9520 3991 9515 3987 9513
      3942 9530 3942 9557
TIME...MOT...LOC 1544Z 200DEG 39KT 3946 9556

AEP
Special weather statement, Apr 27, 10:06 AM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1106 AM CDT SUN APR 27 2014

KSZ025-057-103>105-MOZ028-029-037-271645-
ATCHISON KS-CLAY MO-JACKSON MO-JOHNSON KS-LEAVENWORTH KS-MIAMI
KS-PLATTE MO-WYANDOTTE KS-
1106 AM CDT SUN APR 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON AND NORTHWESTERN MIAMI
COUNTIES IN EAST CENTRAL KANSAS...AND SOUTHEASTERN ATCHISON...
WYANDOTTE AND LEAVENWORTH COUNTIES IN NORTHEAST KANSAS...AND SOUTHERN
PLATTE...WESTERN JACKSON AND SOUTHWESTERN CLAY COUNTIES IN WEST
CENTRAL MISSOURI UNTIL 1145 AM CDT...

AT 1101 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LECOMPTON TO
PAOLA...AND MOVING NORTHEAST AT 75 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  DE SOTO...OLATHE...TONGANOXIE...BONNER SPRINGS...SHAWNEE...
  LENEXA...BASEHOR...GRANDVIEW...EDWARDSVILLE...LAKE QUIVIRA...
  OVERLAND PARK...LEAWOOD...MERRIAM...PRAIRIE VILLAGE...MISSION...
  FAIRWAY...MISSION HILLS...LANSING...WESTWOOD AND LEAVENWORTH.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-70 IN MISSOURI BETWEEN MILE MARKERS 0 AND 14.
  I-70 IN KANSAS BETWEEN MILE MARKERS 410 AND 423.
  I-35 IN MISSOURI BETWEEN MILE MARKERS 0 AND 14.
  I-35 IN KANSAS BETWEEN MILE MARKERS 200 AND 235.
  I-635 BETWEEN MILE MARKERS 0 AND 12.
  I-435 LOOP FROM MILE MARKERS 0 TO 38...49 TO 83.
  I-29 BETWEEN MILE MARKERS 0 AND 21.
  I-470 BETWEEN MILE MARKERS 0 AND 4.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3941 9519 3953 9509 3953 9506 3913 9429
      3884 9456 3885 9461 3880 9461 3854 9486
      3869 9507 3898 9506 3898 9508 3895 9508
      3898 9516 3896 9519
TIME...MOT...LOC 1606Z 208DEG 65KT 3910 9534 3870 9483

AEP

The radar

The Pleasant Hill radar (KEAX), 40 km away, was scanning. The volume nearest the first event began at 16:24 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 tornado, 1 flood. Local standard time, as filed.

Hail, Johnson

When
April 27, 10:25 AM CST
Where
Johnson County, 2.6 mi S of Prairie Vlg
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.932, -94.703

Hail, Johnson

When
April 27, 10:28 AM CST
Where
Johnson County, 2.69 mi E of Lackmans
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.930, -94.720

Hail, Johnson

When
April 27, 10:30 AM CST
Where
Johnson County, 1.33 mi ESE of Holliday
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.022, -94.777

Hail, Johnson

When
April 27, 10:36 AM CST
Where
Johnson County, 1.77 mi ESE of Holliday
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.023, -94.768

Hail, Wyandotte

When
April 27, 10:38 AM CST
Where
Wyandotte County, 1.37 mi S of Turner
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.060, -94.704

Hail was reported at Turner High School.

Tornado, Linn

When
April 27, 4:48 PM CST to 5:06 PM CST
Where
Linn County, 3.89 mi SE of Prescott to 3.05 mi ESE of Pleasanton
Rating
EF2
Path length
8.5 mi
Path width
400 yd
Reported by
NWS Storm Survey
Coordinates
38.037, -94.642

This tornado path is a continuation of the same tornado that came out of Bourbon County. The most significant damage occurred as the tornado strengthened just north of the Linn and Bourbon County line. In rural Linn County, between Pleasanton, Kansas and Prescott, Kansas an outdoor garage storing heavy equipment was completely destroyed and nearly removed from its foundation. At this same location an empty semi trailer was tossed was tossed over 200 yards into a grove of trees and several other smaller vehicles were tossed about the property. Near Pleasanton, Kansas a church that was built in the 1880's was completely destroyed. The path of the tornado ended just east or southeast of Pleasanton in an open field.

Hail, Johnson

When
April 27, 5:31 PM CST
Where
Johnson County, 2.07 mi S of Craig
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.940, -94.820

Hail, Johnson

When
April 27, 5:35 PM CST
Where
Johnson County, 1.75 mi WNW of Craig
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.980, -94.850

Hail, Leavenworth

When
April 27, 5:59 PM CST
Where
Leavenworth County, 0.54 mi E of Lansing
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.250, -94.890

Flood, Johnson

When
April 27, 6:30 PM CST to 9:30 PM CST
Where
Johnson County, 3.06 mi ESE of Lackmans to 3.08 mi S of Prairie Vlg
Cause
Heavy Rain
Reported by
Social Media
Coordinates
38.914, -94.717

Indian creek was flooding along the walking trail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyThe tornado archive for Kansas, 2014Warnings in Kansas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514663, 514664, 514665, 514667, 514668, 504831, 514669, 514670, 514671, 514673.